Alert archive / Montana / Special Weather Statements in 2017
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 11, 2017, 2:21 PM MDT for Blaine County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2017, 2:21 PM MDT (20:21 UTC)
- Expired
- Jul 11, 2017, 3:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
County Blaine County, MT
The radar
The Great Falls radar (KTFX), 172 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
667 WWUS85 KTFX 112021 SPSTFX Special Weather Statement National Weather Service Great Falls MT 221 PM MDT TUE JUL 11 2017 MTZ011-047-112100- Hill MT-Blaine MT- 221 PM MDT TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BLAINE AND EAST CENTRAL HILL COUNTIES UNTIL 300 PM MDT... At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near Havre, moving southeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This storm will impact mainly rural areas south of Highway 2. Locations impacted include... Havre. LAT...LON 4848 10982 4858 10972 4845 10930 4829 10943 TIME...MOT...LOC 2019Z 298DEG 19KT 4850 10970 $$ KLG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 11, 11:19 AM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 11, 11:19 AM MDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1119 AM MDT Tue Jul 11 2017 UPDATED AVIATION .UPDATE... Going forecast seems to be in decent shape so far. Much of the shower activity today should focus on the Alberta/Montana border and points north. One last day before heat returns tomorrow. /Issued by WFO Glasgow, Montana && .SYNOPSIS... Several upper-level disturbances will move through the region through today. As a result, expect scattered showers and thunderstorms to develop during this time, mainly during the daylight hours. High temperatures will cool a few degrees through today, before another significant heat wave develops by late next week. && .AVIATION... Updated 1719Z Mainly VFR expected next 24-hours. A weak weather disturbance will move E'ward over MT this afternoon and evening. Thus, a few showers and thunderstorms are possible, especially along the Hi-Line and over/near the mountains of Central and SW MT through about 06Z/Wed. Surface wind gusts of 30-50 knots and brief MVFR CIGS may accompany any shower or storm. Clearing skies are expected after 06Z/Wed as high pressure ridging aloft builds-in from the west. Jaszka && .PREV DISCUSSION... /ISSUED 443 AM MDT Tue Jul 11 2017/ Today through Wednesday...Shortwave trough will move across Montana and Saskatchewan today on nearly zonal flow aloft. The system will bring cooler temperatures and some temporary relief from the heat. With atmosphere remaining unstable, there will be a chance of showers and thunderstorms, mainly along the Canadian border. The wave moves to the east this evening with mainly dry weather prevailing. Upper ridge will build back into Montana on Wednesday with warmer temperatures. Look for mostly clear skies with mainly dry weather. Wed night through Tue...Upper-level ridge continues to build into Montana along with most of the Western U.S. on Thursday and Friday. Expect a return to hot and dry weather conditions. The upper ridge only strengthens through the end of the week and persists right on through at least the first part of the weekend. During this time forecast highs will be in the 90s and low 100s each day with little, if any measurable rainfall. 00Z/Tue models continue to differ some on evolution of the pattern late in the weekend and early next week. The 00Z ECMWF has the ridge axis sliding east of the forecast area into the Dakotas, with upper- level southwest flow aloft on the backside of the ridge, while a surface cold front approaches the forecast area. The GFS keeps the ridge parked over the western U.S. right on through the period, though does introduce some flattening late in the weekend and early next week, keeping Montana on the northern periphery and becoming influenced more by embedded shortwaves in the flow which could generate chances for showers and thunderstorms. The bottom line is that a return to hot and dry conditions is in the cards for the second half of this week and into the weekend, but some uncertainty exists late in the weekend and early next week due to increasing model solution differences. && .PRELIMINARY POINT TEMPS/POPS... GTF 81 53 87 56 / 10 0 0 0 CTB 76 50 83 52 / 20 10 0 0 HLN 84 56 88 58 / 10 0 0 0 BZN 82 51 85 52 / 10 10 0 0 WEY 74 41 76 42 / 20 20 10 10 DLN 80 51 82 53 / 10 0 0 0 HVR 79 54 88 58 / 30 10 10 10 LWT 79 52 82 57 / 10 10 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Jul 11, 10:15 AM MDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1015 AM MDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 3 S BOZEMAN 45.63N 111.04W
07/10/2017 M0.75 INCH GALLATIN MT BROADCAST MEDIA
PENNY-SIZE HAIL. REPORT RELAYED BY KBZK.
&&
KJSpecial weather statement, Jul 11, 2:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Great Falls MT 221 PM MDT TUE JUL 11 2017 MTZ011-047-112100- Hill MT-Blaine MT- 221 PM MDT TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BLAINE AND EAST CENTRAL HILL COUNTIES UNTIL 300 PM MDT... At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near Havre, moving southeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This storm will impact mainly rural areas south of Highway 2. Locations impacted include... Havre. LAT...LON 4848 10982 4858 10972 4845 10930 4829 10943 TIME...MOT...LOC 2019Z 298DEG 19KT 4850 10970 KLG
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:13 PM MDT | Special Weather Statement | TFX | Gallatin | 32 min |
| Jul 10, 6:44 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 31 min |
| Jul 10, 7:05 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 40 min |
| Jul 10, 7:11 PM MDT | Special Weather Statement | TFX | Gallatin | 34 min |
| Jul 10, 7:24 PM MDT | Special Weather Statement | TFX | Silver Bow | 36 min |
| Jul 10, 7:52 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| Jul 10, 8:01 PM MDT | Special Weather Statement | TFX | Jefferson | 44 min |
| Jul 10, 8:23 PM MDT | Special Weather Statement | TFX | Chouteau | 52 min |
| Jul 10, 9:09 PM MDT | Special Weather Statement | TFX | Toole | 51 min |
| Jul 10, 9:34 PM MDT | Special Weather Statement | TFX | Glacier | 41 min |
| Jul 10, 10:52 PM MDT | Special Weather Statement | TFX | Toole | 38 min |
| Jul 10, 11:23 PM MDT | Special Weather Statement | TFX | Toole | 67 min |
| Jul 10, 11:55 PM MDT | Special Weather Statement | TFX | Hill | 50 min |
| Jul 11, 12:13 AM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 47 min |
| Jul 11, 1:00 AM MDT | Severe Thunderstorm Warning | TFX | Blaine | 45 min |
| Jul 11, 2:50 PM MDT | Special Weather Statement | TFX | Blaine | 40 min |
| Jul 11, 5:13 PM MDT | Special Weather Statement | TFX | 32 min | |
| Jul 11, 5:15 PM MDT | Special Weather Statement | TFX | Blaine | 30 min |
Nearby
Special Weather Statements in Montana, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.